Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Linear functions on the classical matrix groups


Author: Elizabeth Meckes
Journal: Trans. Amer. Math. Soc. 360 (2008), 5355-5366
MSC (2000): Primary 60F05; Secondary 60B15, 60B10
DOI: https://doi.org/10.1090/S0002-9947-08-04444-9
Published electronically: May 20, 2008
MathSciNet review: 2415077
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be a random matrix in the orthogonal group $ \mathcal{O}_n$, distributed according to Haar measure, and let $ A$ be a fixed $ n\times n$ matrix over $ \mathbb{R}$ such that $ \mathrm{Tr}(AA^t)=n$. Then the total variation distance of the random variable $ \mathrm{Tr}(AM)$ to a standard normal random variable is bounded by $ \frac{2\sqrt{3}} {n-1}$, and this rate is sharp up to the constant. Analogous results are obtained for $ M$ a random unitary matrix and $ A$ a fixed $ n\times n$ matrix over $ \mathbb{C}$. The proofs are applications of a new abstract normal approximation theorem which extends Stein's method of exchangeable pairs to situations in which continuous symmetries are present.


References [Enhancements On Off] (What's this?)

  • 1. E. Bolthausen, An estimate of the remainder in a combinatorial central limit theorem, Z. Wahrsch. Verw. Gebiete 66 (1984), no. 3, 379-386. MR 751577 (85j:60032)
  • 2. E. Borel, Sur les principes de la theorie cinétique des gaz, Annales de l'ecole normale sup. 23 (1906), 9-32. MR 1509063
  • 3. S. Chatterjee and E. Meckes, Multivariate central limit theorems via the method of exchangeable pairs, 2005, Preprint.
  • 4. A. D'Aristotile, P. Diaconis, and C. Newman, Brownian motion and the classical groups, Probability, Statistics and Their Applications: Papers in Honor of Rabi Bhattacharya, IMS Lecture Notes Monogr. Ser., vol. 41, Inst. Math. Statist., Beachwood, OH, 2003, pp. 97-116. MR 1999417
  • 5. P. Diaconis, Application of the method of moments in probability and statistics, Moments in Mathematics (San Antonio, Tex., 1987), Proc. Sympos. Appl. Math., vol. 37, Amer. Math. Soc., Providence, RI, 1987, pp. 125-142. MR 921087 (89m:60006)
  • 6. -, Patterns in eigenvalues: the 70th Josiah Willard Gibbs lecture, Bull. Amer. Math. Soc. (N.S.) 40 (2003), no. 2, 155-178 (electronic). MR 1962294 (2004d:15017)
  • 7. P. Diaconis, M. Eaton, and S. Lauritzen, Finite de Finetti theorems in linear models and multivariate analysis, Scand. J. Statist. 19 (1992), no. 4, 289-315. MR 1211786 (94g:60065)
  • 8. P. Diaconis and D. Freedman, A dozen de Finetti-style results in search of a theory, Ann. Inst. H. Poincaré Probab. Statist. 23 (1987), no. 2, suppl., 397-423. MR 898502 (88f:60072)
  • 9. P. Diaconis and M. Shahshahani, On the eigenvalues of random matrices, J. Appl. Probab. 31A (1994), 49-62, Studies in applied probability. MR 1274717 (95m:60011)
  • 10. F. Hiai and D. Petz, The semicircle law, free random variables and entropy, Mathematical Surveys and Monographs, vol. 77, American Mathematical Society, Providence, RI, 2000. MR 1746976 (2001j:46099)
  • 11. W. Hoeffding, A combinatorial central limit theorem, Ann. Math. Statistics 22 (1951), 558-566. MR 0044058 (13:363b)
  • 12. T. Jiang, How many entries of a typical orthogonal matrix can be approximated by independent normals?, Ann. Probab. 34 (2006), no. 4, 1497-1529. MR 2257653 (2007m:60011)
  • 13. K. Johansson, On random matrices from the compact classical groups, Ann. of Math. (2) 145 (1997), no. 3, 519-545. MR 1454702 (98e:60016)
  • 14. C. Stein, Approximate computation of expectations, Institute of Mathematical Statistics Lecture Notes--Monograph Series, 7, Institute of Mathematical Statistics, Hayward, CA, 1986. MR 882007 (88j:60055)
  • 15. -, The accuracy of the normal approximation to the distribution of the traces of powers of random orthogonal matrices, Technical Report No. 470, Stanford University Department of Statistics, 1995.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 60F05, 60B15, 60B10

Retrieve articles in all journals with MSC (2000): 60F05, 60B15, 60B10


Additional Information

Elizabeth Meckes
Affiliation: Department of Mathematics, Case Western Reserve University, Cleveland, Ohio 44106
Address at time of publication: American Institute of Mathematics, 360 Portage Avenue, Palo Alto, California 94306
Email: ese3@cwru.edu

DOI: https://doi.org/10.1090/S0002-9947-08-04444-9
Keywords: Stein's method, normal approximation, random matrices
Received by editor(s): September 22, 2006
Published electronically: May 20, 2008
Additional Notes: This research was supported in part by the ARCS Foundation.
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society